Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Springfield, MO

March 2, 2012Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2012, 3:56 AM CST for Miller County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 3:56 AM CST (09:56 UTC)
Expired
Mar 2, 2012, 4:15 AM CST
In force
19 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Miller County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 4:03 AM CSTHAIL 12 Ne Tuscumbia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 2:07 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3164 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KSGF 020956
SVRSGF
MOC131-021015-
/O.NEW.KSGF.SV.W.0030.120302T0956Z-120302T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 415 AM CST.

* AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF ETTERVILLE...OR 6 MILES
  SOUTHEAST OF ELDON...MOVING NORTHEAST AT 55 MPH. THIS STORM IS
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.

* LOCATIONS IMPACTED INCLUDE ETTERVILLE...MARYS HOME AND SAINT
  ELIZABETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

THIS IS A VERY DANGEROUS SEVERE THUNDERSTORM...PRODUCING VERY LARGE
DAMAGING HAIL. HAIL WITH THIS STORM HAS THE POTENTIAL TO SHATTER
WINDOWS AND CAUSE SERIOUS INJURY TO THOSE OUTDOORS. IF YOU ARE IN THE
PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3842 9240 3834 9240 3834 9228 3833 9223
      3834 9220 3833 9219 3827 9219 3822 9245
      3842 9252 3843 9250 3843 9241
TIME...MOT...LOC 0956Z 237DEG 46KT 3833 9245
WIND...HAIL <50MPH 1.75IN

$$

GRIFFIN
1 follow-up statement
849 
WWUS53 KSGF 021014
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CST FRI MAR 2 2012

MOC131-021023-
/O.EXP.KSGF.SV.W.0030.000000T0000Z-120302T1015Z/
MILLER MO-
414 AM CST FRI MAR 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLER COUNTY
WILL EXPIRE AT 415 AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN MISSOURI.

LAT...LON 3842 9240 3834 9240 3834 9228 3833 9223
      3834 9220 3833 9219 3827 9219 3822 9245
      3842 9252 3843 9250 3843 9241
TIME...MOT...LOC 1013Z 237DEG 46KT 3845 9222

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:51 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 2, 2:51 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 AM CST FRI MAR 2 2012

.DISCUSSION...
/ISSUED 245 AM CST FRI MAR 2 2012/

THUNDERSTORMS WERE RAPIDLY DEVELOPING EARLY THIS MORNING ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI NORTHEAST OF A SURFACE
LOW PRESSURE SYSTEM LOCATED IN NORTHEAST OKLAHOMA. STRONG WARM AIR
AND MOISTURE ADVECTION EAST OF THIS LOW OVER TOP THE BOUNDARY
LAYER WAS RESULTING RAPID DESTABILIZATION. MOST UNSTABLE CAPE OF
AROUND 1000 TO NEAR 2000 J/KG WAS NOSING INTO SOUTHERN MISSOURI.
THIS INSTABILITY COUPLED WITH STRONG DEEP LAYERED SHEAR WILL
SUPPORT STRONG TO SEVERE CONVECTION EARLY THIS MORNING. CONVECTIVE
MODE WILL BE ELEVATED SUPERCELLS WITH LARGE HAIL THE PRIMARY RISK. THIS
ACTIVITY WILL RACE EASTWARD.

WILL HAVE TO CLOSELY MONITOR CONVECTIVE TRENDS FARTHER SOUTH ALONG
THE ARKANSAS BORDER CLOSER TO THE SURFACE WARM FRONT. CONVECTION
COULD BECOME ROOTED NEAR THE SURFACE IN THIS AREA RESULTING IN A
GREATER RISK FOR DAMAGING WINDS

EXPECT ACTIVITY TO MOVE EAST OF THE AREA BY EARLY AFTERNOON IF NOT
EARLIER. COLDER AIR ADVECTION WILL DEVELOP DURING THE AFTERNOON AS
THE SURFACE LOW MOVES OFF TO THE EAST RESULTING STEADY IF NOT
FALLING TEMPERATURES. A CHILLY NIGHT IS IN STORE TONIGHT WITH MANY
AREAS NEAR THE FREEZING MARK. BELOW NORMAL TEMPERATURES ARE IN
STORE FOR SATURDAY AS AN UPPER TROUGH SWINGS ACROSS THE REGION.
MODERATING TEMPERATURES WILL BEGIN SUNDAY WITH A MORE SUBSTANTIAL
WARMING TREND BEGINNING MONDAY AS A SOUTHERLY FLOW DEVELOPS. WILL
HAVE TO MONITOR FIRE WEATHER CONDITIONS MONDAY GIVEN GUSTY
SOUTHERLY WINDS AND EXISTING DRY AIR MASS.

PRECIPITATION CHANCES RETURN BY THE MIDDLE OF NEXT WEEK AS THE
NEXT UPPER TROUGH APPROACHES.

&&

.AVIATION...

FOR THE 06Z TAFS...STARTING TO SEE RAPID INCREASE IN SURFACE
DEWPOINTS ACROSS SOUTHERN OK/AR INTO CENTRAL OK/AR AND THIS SHOULD
CONTINUE TO SPREAD NORTH INTO SOUTHERN MISSOURI OVER THE NEXT FEW
HOURS. WILL PROBABLY SEE CONVECTION BEGIN TO DEVELOP OVER SOUTHERN
MISSOURI BETWEEN 07-09Z...BUT COVERAGE STILL EXPECTED TO REMAIN
LOW ENOUGH TO WARRANT VCTS IN TAFS AT THIS POINT. SHOULD SEE GUSTY
WINDS DEVELOP DURING THE DAY AT THE 3 TAF SITES BEHIND THE COLD
FRONT WHICH SHOULD PUSH THROUGH BY MID MORNING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 2, 3:39 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CST FRI MAR 2 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN
  MISSOURI THROUGH THE MORNING AS A SURFACE LOW PRESSURE SYSTEM
  TRACKS ACROSS THE AREA. THE STORMS MAY BE SEVERE WITH AN
  ELEVATED RISK OF LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING
  WINDS. THERE IS ALSO A LIMITED RISK OF TORNADOES ACROSS SOUTH
  CENTRAL MISSOURI MAINLY SOUTHEAST OF A GAINESVILLE TO SALEM
  LINE.

  NON THUNDERSTORM WIND GUSTS OF 30 TO 35 MPH WILL BE POSSIBLE
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ELEVATED FIRE WEATHER CONDITIONS WILL OCCUR ACROSS PORTIONS
  EXTREME SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI EACH AFTERNOON
  FROM SATURDAY THROUGH TUESDAY AS OCCASIONALLY GUSTY WINDS
  INTERACT WITH A DRY AIR MASS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTH
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Mar 2, 2:09 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             NEVADA                  37.84N 94.35W
03/02/2012  M0.50 INCH       VERNON             MO   LAW ENFORCEMENT

            DIME SIZE HAIL BEING REPORTED.

&&

MGRIFFIN
Special weather statement, Mar 2, 2:13 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 AM CST FRI MAR 2 2012

MOZ067-068-020845-
HICKORY MO-ST. CLAIR MO-
213 AM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR AND
NORTHWESTERN HICKORY COUNTIES UNTIL 245 AM CST...

AT 211 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ROSCOE...OR 11 MILES EAST OF EL
DORADO SPRINGS...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  ROSCOE AND 9 MILES SOUTHEAST OF MONEGAW SPRINGS BY 220 AM CST.
  VISTA BY 225 AM CST.
  OSCEOLA AND GERSTER BY 230 AM CST.
  6 MILES NORTHWEST OF QUINCY BY 235 AM CST.
  HARPER BY 240 AM CST.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TRUMAN
LAKE.

PEOPLE IN EASTERN ST. CLAIR AND NORTHWESTERN HICKORY COUNTIES...
INCLUDING OSCEOLA AND TRUMAN LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY
MORNING FOR SOUTHERN MISSOURI.

LAT...LON 3800 9336 3783 9376 3784 9381 3789 9382
      3790 9391 3821 9376 3821 9374
TIME...MOT...LOC 0814Z 226DEG 42KT 3789 9379

GRIFFIN
Local storm report, Mar 2, 3:37 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             VISTA                   37.99N 93.66W
03/02/2012  E1.75 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

&&

BOXELL
Local storm report, Mar 2, 3:42 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             ELDON                   38.35N 92.58W
03/02/2012  E0.88 INCH       MILLER             MO   PUBLIC

&&

MGRIFFIN
Local storm report, Mar 2, 3:46 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             ELDON                   38.35N 92.58W
03/02/2012  E1.00 INCH       MILLER             MO   PUBLIC

&&

MGRIFFIN
Local storm report, Mar 2, 3:47 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 AM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             GRAVOIS MILLS           38.31N 92.83W
03/02/2012  E0.88 INCH       MORGAN             MO   PUBLIC

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:53 AM CSTSpecial Weather StatementSGFVernon37 min
Mar 2, 2:13 AM CSTSpecial Weather StatementSGFSt. Clair32 min
Mar 2, 2:20 AM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair40 min
Mar 2, 2:37 AM CSTSevere Thunderstorm WarningSGFSt. Clair21 min
Mar 2, 2:51 AM CSTSevere Thunderstorm WarningSGFBenton, Camden, Morgan39 min
Mar 2, 3:00 AM CSTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan34 min
Mar 2, 3:19 AM CSTSevere Thunderstorm WarningSGFMiller, Morgan26 min
Mar 2, 3:32 AM CSTSevere Thunderstorm WarningSGFCamden, Miller, Morgan43 min
Mar 2, 4:23 AM CSTSevere Thunderstorm WarningSGFMaries22 min
Mar 2, 5:45 AM CSTSpecial Weather StatementSGFMorgan15 min
Mar 2, 7:44 AM CSTSpecial Weather StatementSGFMiller31 min
Mar 2, 8:53 AM CSTSpecial Weather StatementSGFMaries37 min
Mar 2, 10:09 AM CSTSpecial Weather StatementSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.